Unfortunately, there is no lab test or medical test that can show that you have hormonal acne. You could, however, test for high testosterone levels since Spiro reduces testosterone levels in the body and blocks the androgen receptors. High testosterone levels in and of itself would not prove that hormones were causing acne, but it would definitely support the possibility. Also, if your testosterone levels are normal, it could still mean that another hormone is screwing up your system. Honestly, I attribute most adult acne (in women only) to be hormonal. If you have acne consistently (cystic or otherwise) after puberty, it is most likely a hormone imbalance. I'm basing this off the knowledge I've acquired after YEARS of personal research and my BA in Biology.
I figured out that I had hormonal acne because of several things... most of them found by deductive reasoning. Simply, what didn't work... But instead of just tossing aside something after it didn't work, I tried to figure out WHY it didn't work, so that I could come closer to the source.
While there are plenty of other causes besides these two, I tried to tackle what I saw as the 2 main causes of acne. Each one has a DIFFERENT method of treatment... specific regimens and medications that will treat each kind. It was possible that my acne was caused by something else, but there are a lot of different causes within each category, so I had to start somewhere.
1) what you put on your face/in your body (I believe that these types of acne are helped most my medicines like BP, Differin, etc... topical creams and careful facial regimens, and lifestyle/diet changes)--> could also include gluten, lactose, or anything that you could be allergic to. Gluten can cause cystic acne if you are allergic (and you can develop a sensitivity to it) but I had tried all kinds of diets, cutting things out and introducing things back in... and it didn't hurt or hinder. Also, the kind of makeup or wash didn't didn't really seem to have an effect. In fact, except for a few medicines that had short term effects, nothing that I put ON my face seemed to even phase my skin. A pro and con, I guess... no severe reaction or disaster. But it just made me think, if I don't get even a negative result from these topical treatments, why would anything positive come from them? I decided it wasn't sensitive skin, or a topical or food allergy.
2) Hormones or some other imbalance in your body--> this is a very broad category but an important distinction between different causes of acne. I noticed that whatever topical treatment I put on my face didn't seem to prevent the acne very well. At least not the cystic acne. While I was having breakouts all the time, I was consistently having the worst and most painful breakouts on a schedule- every 25 to 30 days. Not necessarily when I was on my period (which makes sense when you know how hormones in the female body work), but just consistently. I could prepare for the worst and expect it. It always happened. I always broke out when I was expecting it to. THAT was the biggest clue that it was hormonal. My acne was on a cycle, like the hormones in my body fluctuated. Also, I had always had severe PMS- painful awful cramps (to the point of vomiting), severe body aches, depression (sometimes leaving me unable to function), and migraines.
Now that I'm on Spiro, I have NONE of those symptoms including my acne. My boobs are 2 sizes bigger, and the hair on my body is reduced (it wasn't bad before but still a plus
). Just the symptoms I had before the medicine, and my body's positive reaction all around afterwards, is evidence to me that I definitely have (or had) hormonal acne.
It did get a little worse before it got better. But not unbearably so... I started out with 25mg and every few months bumped it up by 25mg. Every time I had that increase, I broke a little for a week, and then it was better than it was before the breakout. I HAVE heard of people who had just terrible breakouts initially, but I've also found that most often those are the people who start out with a higher dosage. Of course your body is going to have an adverse reaction when you immediately introduce something that messes with your hormones! I think sometimes people forget that while this medicine will hopefully solve a problem (acne), if you are having hormonal acne, there are probably other problems in your body because of hormones, too. You need to give your body a chance to catch up and adjust.
If you want to start taking the medicine, but were afraid of a really bad initial breakout, maybe take 25mg and then increase it to 50mg after the party? I'm not a doctor (yet), so you could ask your physician what he thinks. Some doctors aren't familiar with this medicine being used for acne. I think it's more commonly used for hyperaldosteronism, and fluid retention from things like heart or liver disease.
The breakouts that did occur happened about a week or so after every dosage increase. From my research, that seems to be a pretty standard reaction. Some people breakout more severely than others (I think based on the initial dosage and the size of increase) since some work up to 200mg in the time that others work up to 50mg or 75mg. Also, I'd recommend Finacea... a topical cream. It's definitely helped my skin before I was ever on Spiro.... it just wasn't enough. And the good thing about Finacea is that it is SO gentle, no breakouts, and it just improves the overall condition of your skin.
I did have body acne, but that (somehow) seemed to clear up on its own years ago (from I think a few months of oral antibiotics). So I don't know how it would react to this medicine. You could search the boards and see if others have experienced a reduction in body acne on this medicine.
Sorry this is such a long post... I hope I answered your questions! The downside to Spiro (and Finacea actually) is that it just takes a while to work to its full extent. I'm finally experiencing that after 8 months of being on it. However, I did notice it helping before that (around 4 months). It's so worth it, but you have to be really patient.
Edited by breakthehabit8, 09 March 2013 - 10:47 AM.